Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Atripla-burning sensation and loss of sensation/numbness
Sep 14, 2010

Dear Dr Frascino, I am a male patient 30yrs old I was co-infected with HIV and Hepatits B in 2002 from a sexual assualt but have since cleared the hep b virus, My Doctors in the UK have advised me to start Atripla on the 7th August 2010 my cd4 was 360 and VL 55,000 upon commencement of Atripla. I understand in the USA you have a different scale / criteria for starting meds, why do you think this is ? what are the diffrences in medical principle in the USA to the UK regarding HIV treatment? and what are the pros and cons for starting meds early?

Ive been on the Atripla for 7 days now and have had loss of sensation, munmbness and feeling in all areas of my body (skin) particularly my left leg is numb and painful with sporadic itching all over but no rash, im hoping these side effects wont get worse?, I really am questioning whether it was the right decision to take, as I am unable to do the most normal of daily things at the moment. What do you think ? warm regards from the UK Christopher

Response from Dr. Frascino

Hello UK Christopher,

Guidelines and recommendations for the optimal time to begin antiretroviral therapy have been in a constant state of flux since antiretrovirals were developed and became widely available. Balancing the well-documented benefits of antiretroviral treatment (decreased HIV replication and increased CD4 count) with potential short- and long-term side effects and toxicities has been a topic of hot debate for years. What's happened relatively recently is that newer, novel and better tolerated antiretroviral therapies have become available over recent years. This has pushed the treatment pendulum back in the direction of starting earlier. US guidelines now recommend beginning treatment for HIVers who have CD4 counts of 500 or less. Many HIV specialists in this country have now adopted an even more aggressive position and are recommending beginning treatments as soon as the diagnosis is made and at any CD4 count (even well above 500). Personally I agree with the more aggressive approach as a way of decreasing damaging immune activation and preserving immune function. I've addressed this topic many times and you can review my rational for this aggressive approach to treatment in the archives.

Regarding Atripla (or any antiretroviral medication for that matter), some folks tolerate it with hardly any problems. Others certainly do not. I for one had a very severe hypersensitivity reaction to one of the components to Atripla that nearly landed me in the hospital.

I would suggest you contact your HIV specialist without delay to discuss your symptoms. They may or may not be Atripla related. There are also a number of other very good treatment options now available if you cannot tolerate Atripla. I would also suggest you peruse the wealth of information on this site pertaining to when to start antiretroviral therapy. In addition you can learn about all the currently available antiretroviral agents and how to cope with potential side effects.

Don't get discouraged UK Christopher. Beginning antiretroviral therapy can be challenging, but the rewards of doing so can be great.

Interestingly enough I'm presently at 38,000 feet, winging my way to the UK as I type this response. I'm not sure when I'll be able to actually post it on the site, as I'll be cruising around England, Ireland, Wales, Scotland and the Channel Islands for the next few weeks. I'll review the current UK guidelines while I'm here.

Hang in there Christopher. Things can and will get better.

Dr. Bob


Previous
why not?
Next
Unknown Reason For Chronic Fatgue

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement